Aspirin, rivaroxaban similarly effective for preventing venous thromboembolism
Aspirin is as effective as rivaroxaban in the prevention of symptomatic venous thromboembolism following total hip or total knee arthroplasty in patients who have already received 5 days of rivaroxaban prophylaxis, according to a study.
A total of 3,424 patients who underwent total hip or knee arthroplasty received once-daily oral rivaroxaban (10 mg) until postoperative day 5, and were then randomly assigned to either continue rivaroxaban or switch to aspirin (81 mg) for 9 days in the total knee arthroplasty group (n=1,620) or for 30 days in the total hip arthroplasty group (n=1,804).
All patients were followed for 90 days for symptomatic venous thromboembolism (main efficacy outcome) and bleeding complications, including major or clinically relevant nonmajor bleeding (main safety outcome).
Venous thromboembolism occurred in 11 of 1,707 patients (0.64 percent) who received aspirin vs 12 of 1,717 patients (0.70 percent) who received rivaroxaban (difference, 0.06 percentage points; 95 percent CI, −0.55 to 0.66; p<0.001 for noninferiority and p=0.84 for superiority).
Major bleeding complications were documented in eight patients (0.47 percent) on aspirin vs five patients (0.29 percent) on rivaroxaban (difference, 0.18 percentage points; −0.65 to 0.29; p=0.42).
Clinically important bleeding occurred in 22 patients (1.29 percent) on aspirin vs 17 patients (0.99 percent) on rivaroxaban (difference, 0.30 percentage points; −1.07 to 0.47; p=0.43).
Deep-vein thrombosis and pulmonary embolism (collectively called venous thromboembolism) are known complications after total hip or total knee arthroplasty. The perioperative administration of anticoagulant prophylaxis has been shown to effectively reduce the rates of death and complications associated with venous thromboembolism after such procedures. Aspirin, an inexpensive and widely available antiplatelet drug, has also been shown to be effective in the postoperative prevention of venous thromboembolism. [Chest 2008;133:381S-453S; Arch Intern Med 2003;163:1362-1366]